Q: Joseph is losing his hair. He called The Cooper and Anthony Show to ask about his looming sex life. He wants to start taking a hair loss drug but he heard it causes ED and loss of sexual appetite.
A: Hair loss usually means you have high levels of testosterone and high levels of testosterone usually mean a high sex drive.
That said….Far be it for us to tell you how to feel comfortable with your own looks and what to do about hair loss, but we do want to say that bald men are HELLA sexy! Women looooove the baldies because instinctively we know they have more testosterone and that’s super hot and super manly. Bruce Willis, Vin Diesel, Jason Strathem, The Rock…I mean C’mon!
But, you get to decide what you want to look like, so as far as hair loss drugs and ED, the most recent research was from Northwestern University and it is concerning.
THE SHORT VERION
Men with longer exposure to the drugs finasteride and dutasteride had a higher risk of erectile dysfunction than men with less exposure…but the real issue is that persistent erectile dysfunction still continued despite stopping these drugs, in some cases for months or years. So, it is a risk and a realistic one.
THE LONGER VERSION IS
Northwestern University investigated the potential link between the use of finasteride and dutasteride, medications commonly prescribed for the treatment of enlarged prostate, and the occurrence of erectile dysfunction (ED). The study, published in the journal Urology, aimed to provide further insight into the previously reported sexual side effects of these drugs.
The researchers conducted a retrospective analysis of medical records from over 11,000 men who had been prescribed finasteride or dutasteride between 2002 and 2010. They examined the incidence of ED among these patients and compared it to a control group of men who did not receive either medication.
ED IS VERY POSSIBLE
The findings revealed that men who took finasteride or dutasteride had a significantly higher risk of developing ED compared to the control group. The risk was particularly elevated in younger men, with those under the age of 42 experiencing a twofold increase in the likelihood of developing ED.
While the study established a potential association between finasteride and dutasteride use and the risk of ED, it is important to note that correlation does not necessarily imply causation. Other factors, such as pre-existing medical conditions or psychological factors, could contribute to the development of ED.
Further research is needed to explore the mechanisms underlying this association and to determine the long-term effects of finasteride and dutasteride on sexual function. It is advised that individuals taking these medications consult with their healthcare providers regarding any concerns about sexual side effects.